Forums


Symptoms

Stomach pain – abdominal migraine?

  • By Brainfog

    Hi all,

    I started suffering from severe basilar/hemiplegic migraines back in December 2013 – I was hospitalized twice, and had to go through a full neurological work-up with four different MRIs over several months. My doctors suspected MS or Lupus, but all test results thankfully came back negative.

    About a year ago I started suffering from strange cramps in my stomach, along with reflux and nausea. I went on a three-month course of Topamax and these symptoms disappeared. I’m however curious to know if this could really be due to migraine, as it doesn’t really sound like the descriptions of abdominal migraine that I’ve read. The pangs come and go throughout the day, my stomach hardens (and literally looks flatter – yay?), and I sometimes get shooting pains in my ribs and shortness of breath. I’ve now been off Topamax for two weeks (Couldn’t take the side effects, and I’m now trying out feverfew) and the pain has returned.

    I’m interested to know if anyone else has experienced this, and if the fact that Topamax worked confirms that it is actually due to migraine? As Topamax is an anti-convulsant, wouldn’t it have an effect on all types of muscle spasms?
    I’ve had a gastroscopy that ruled out any problems directly related to my stomach. Would be grateful if anyone could shed any light on this!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Brainfog,

    Welcome and thani you for your question and sharing your story with us! I’m happy to hear your test results came back negative, that’s a relief.

    Anticonvulsants are used to treat seizure disorders, migraine, bipolar and other disorders deemed necessary by your doctor. I’m not exactly sure how these medications work, but they do help calm brain activity. And yes, they would work on abdominal or silent migraine. Take a look at this information about silent/abdominal migraine; https://migraine.com/blog/first-known-silent-migraine-episode/ and https://migraine.com/blog/bouts-of-nausea-headacheless/

    Topamax is a medication that needs to be started off at a low dose, 25 mg once a day at bedtime the first week, then increased slowly to help reduce potential side effects. If started at a dose that is too high, the potential side effects may not be tolerable. Seeing as Topamax was so effective at managing your migraines, you may want to think about starting it at a lower dose and slowly increasing to see if that helps with side effects. Here is information on Topamax dosing; https://migraine.com/migraine-treatment/topamax/dosage/.

    Gastric statis is another problem many of us have. This is when our stomach doesn’t work properly, so to speak. You can read more about that here; https://migraine.com/faqs/what-is-gastric-statis-migraine/.

    Does this help?
    Nancy

    Reply Created with Sketch. reply